Alert archive / Kansas / Tornado Warnings in 2025
Tornado Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 18, 2025, 11:21 PM CDT for Reno County, Kansas. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2025, 11:21 PM CDT (04:21 UTC)
- Expired
- May 19, 2025, 12:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Damage threat
- Considerable
- Hail
- 1.75 in
County Reno County, KS
The radar
The Wichita radar (KICT), 88 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 11:35 PM CDT | TORNADO | 2 Ese Neola, KS | Approximate location where Pratt1 tornado crossed from Stafford County into Reno County. |
| May 18, 11:42 PM CDT | TORNADO | 4 N Turon, KS | Off duty NWS Employee reports a very large tornado. Radar also shows a very large debris signature. |
| May 18, 11:50 PM CDT | TORNADO | 5 Sw Plevna, KS | Home destroyed and power lines down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:38 PM CDT | Tornado Watch | SPC | 8 hr |
| May 18, 8:57 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2754 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 599 m²/s²
- 0-3 km storm-relative helicity
- 675 m²/s²
- Significant tornado parameter
- 11.3
- Supercell composite
- 45.1
The text
As transmitted.
213
WFUS53 KICT 190421
TORICT
KSC155-190500-
/O.NEW.KICT.TO.W.0008.250519T0421Z-250519T0500Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
1121 PM CDT Sun May 18 2025
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Western Reno County in south central Kansas...
* Until midnight CDT.
* At 1121 PM CDT, a confirmed large and extremely dangerous tornado
was located near Preston, moving northeast at 35 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete
destruction is possible.
* The tornado will be near...
Sylvia around 1140 PM CDT.
Plevna around 1150 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Langdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3804 9847 3817 9826 3783 9806 3776 9846
3782 9846 3783 9847
TIME...MOT...LOC 0421Z 238DEG 30KT 3782 9862
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.75 IN
$$
CUELLAR3 follow-up statements
884
WWUS53 KICT 190432
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1132 PM CDT Sun May 18 2025
KSC155-190500-
/O.CON.KICT.TO.W.0008.000000T0000Z-250519T0500Z/
Reno KS-
1132 PM CDT Sun May 18 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WESTERN
RENO COUNTY...
At 1132 PM CDT, a confirmed large and extremely dangerous tornado was
located over Neola, moving northeast at 35 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
The tornado will be near...
Turon around 1135 PM CDT.
Arlington and Abbyville around 1200 AM CDT.
Other locations impacted by this tornadic thunderstorm include
Langdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
A large and extremely dangerous tornado is on the ground. Take
immediate tornado precautions. This is an emergency situation.
&&
LAT...LON 3803 9847 3815 9825 3783 9806 3777 9846
3782 9846 3783 9847
TIME...MOT...LOC 0432Z 246DEG 28KT 3783 9851
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...2.00 IN
$$
CUELLAR658
WWUS53 KICT 190438
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1138 PM CDT Sun May 18 2025
KSC155-190500-
/O.CON.KICT.TO.W.0008.000000T0000Z-250519T0500Z/
Reno KS-
1138 PM CDT Sun May 18 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WESTERN
RENO COUNTY...
At 1138 PM CDT, a confirmed large and extremely dangerous tornado was
located over Neola, moving northeast at 35 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
The tornado will be near...
Sylvia around 1145 PM CDT.
Plevna around 1150 PM CDT.
Abbyville around 1200 AM CDT.
Other locations impacted by this tornadic thunderstorm include
Langdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
A large and extremely dangerous tornado is on the ground. Take
immediate tornado precautions. This is an emergency situation.
&&
LAT...LON 3798 9847 3811 9822 3784 9807 3779 9846
3782 9846 3783 9847
TIME...MOT...LOC 0438Z 234DEG 30KT 3787 9846
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...2.00 IN
$$
CUELLAR760
WWUS53 KICT 190445
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1145 PM CDT Sun May 18 2025
KSC155-190500-
/O.CON.KICT.TO.W.0008.000000T0000Z-250519T0500Z/
Reno KS-
1145 PM CDT Sun May 18 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHWESTERN RENO COUNTY...
At 1145 PM CDT, a confirmed large and extremely dangerous tornado was
located near Sylvia, or near Neola, moving northeast at 25 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
The tornado will be near...
Sylvia around 1150 PM CDT.
Plevna around 1155 PM CDT.
Abbyville around 1205 AM CDT.
Other locations impacted by this tornadic thunderstorm include
Langdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
A large and extremely dangerous tornado is on the ground. Take
immediate tornado precautions. This is an emergency situation.
&&
LAT...LON 3798 9847 3811 9822 3787 9809 3783 9847
TIME...MOT...LOC 0445Z 243DEG 24KT 3789 9842
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...2.00 IN
$$
CUELLARWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 18, 6:34 PM CDT, 4 hours 47 minutes earlier. Its key messages:
- Severe thunderstorm potential this afternoon-evening, and again Monday afternoon-evening.
- Quiet weather Tuesday-Wednesday.
- More active weather possibly as early as Wednesday night, but especially late week through early next week.
Area forecast discussion, May 18, 6:34 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion National Weather Service Wichita KS 634 PM CDT Sun May 18 2025 .KEY MESSAGES... - Severe thunderstorm potential this afternoon-evening, and again Monday afternoon-evening. - Quiet weather Tuesday-Wednesday. - More active weather possibly as early as Wednesday night, but especially late week through early next week. && .DISCUSSION... Issued at 142 PM CDT Sun May 18 2025 SEVERE STORM POTENTIAL THIS AFTERNOON-EVENING: A sharpening dryline over western KS/OK amidst increasing large- scale ascent as a deep upper trough approaches from the west will be the focus thunderstorm chances and associated severe weather this afternoon through evening. Combination of strong instability and vertical shear will support severe thunderstorms capable of all severe hazards. Timing for the greatest severe threat will be from generally 5/6pm through midnight/2am. The first area of storms is beginning to form over northern-eastern OK and southern KS within a zone of strengthening deep warm/moist advection on leading edge of richer moisture return. Thinking this area will continue to expand northeastward into portions of central and eastern Kansas this afternoon. Primary threat with strongest activity will be isolated large hail given elevated nature of parcels. The 2nd area of storms (and the ones that have the greatest potential for "higher-end" severe weather) are expected to initiate further west along and ahead of the dryline over western-southwest KS and points south later this afternoon into early evening, with this activity tracking east-northeast thereafter. Long and cyclonically curved hodographs along with deep layer shear oriented perpendicular to the dryline supports supercells, capable of large hail, damaging winds, and tornadoes. The main question is how far east can these supercells remain near surface-based (and have an associated tornado risk) due to widespread clouds inhibiting surface heating further east across generally the eastern half of Kansas. Latest guidance supports the greatest risk for tornadoes generally southwest of a line extending from Russell to Hutchinson to Wellington where convective inhibition will be weakest and low-level buoyancy the highest. That said, do not want to discount a conditional tornado threat further east through the Flint Hills through late evening, as very rich boundary layer moisture advecting into the area may weaken the cap sufficiently for tornadoes, especially if supercells can remain discrete further east amidst an increasing low-level jet and enlarging low-level hodographs. The overall environment this evening is volatile, supporting the potential for a few strong tornadoes (EF2+) across the region. SEVERE STORM POTENTIAL MONDAY AFTERNOON-EVENING: Round two arrives Monday afternoon and persists through the evening, as a dryline/cold front combo sharpens near the I-135 corridor, and a deep upper trough approaches from the west. Ample deep layer shear and instability will once again support the potential for severe storms. Unlike today, deep layer shear vectors Monday are oriented more parallel to the dryline/cold front, in addition to more pronounced upper forcing and mid-level cooling. Consequently, storm mode may tend to be a bit messier which could limit the overall potential for higher-end severe weather. However, long and straight hodographs in conjunction with the strong buoyancy could support splitting supercells capable of large hail and damaging winds. Could see a few tornadoes as well, especially with any storms that can remain at least semi-discrete and tracks to the right of the hodograph. ACTIVE PATTERN POSSIBLY RETURNING BY LATE WEEK: The pattern could turn favorable for periodic storm chances returning by Wednesday night, but especially late week into early next week, as west-northwest flow aloft develops over the region. This pattern probably would not be as favorable for tornadoes, but could definitely support periodic bouts of large hail and damaging winds, along with locally heavy rainfall. Stay tuned as we refine forecast details in the coming days. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 634 PM CDT Sun May 18 2025 Scattered convection impacting KCNU and KSLN currently will move away to the northeast shortly after 00Z. Then focus turns to more robust convection approaching from the southwest ahead of a sharpening dryline over western Kansas. This will impact all terminals between 01 and 06Z. A very favorable combination of strong instability and vertical shear will support severe storms capable of all severe weather hazards. Additional convection may redevelop behind this in the predawn hours before shifting away to the east prior to daybreak. Dry and breezy conditions will continue Monday with the frontal boundary across central Kansas. Low stratus in the morning will mix out by midday. Additional convection is possible across the area by Monday evening. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...ADK AVIATION...ADK/IND
Hazardous weather outlook, May 18, 9:09 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 909 PM CDT Sun May 18 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-200215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 909 PM CDT Sun May 18 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms continue to move northeast across Central and South- central Kansas this evening. Hail up to tennis ball size, damaging winds to 70 mph and tornadoes will be possible with the stronger storms. While the greatest tornado threat will be roughly west of a line extending from Lincoln to Harper counties, a stronger storm as far east as the Flint Hills through late evening cannot be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another round of severe storms is likely Monday afternoon and evening, primarily along and east of Interstate 135. The stronger storms will be capable of golf ball size hail, damaging downburst winds and a couple tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through the evening areawide, and again Monday afternoon and evening generally along and east of I-135. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Local storm report, May 18, 6:18 PM CDT, 5 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
618 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Hail 8 WNW Marquette 38.60N 97.98W
05/18/2025 M1.25 Inch Ellsworth KS Public
&&
WILocal storm report, May 18, 6:34 PM CDT, 4 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
634 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM Hail 6 WNW Lost Springs 38.60N 97.06W
05/18/2025 E1.00 Inch Marion KS Public
&&
MWMLocal storm report, May 18, 6:47 PM CDT, 4 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
647 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM Hail 1 E Salina 38.82N 97.60W
05/18/2025 E1.00 Inch Saline KS Public
Received via mPING.
&&
ADKLocal storm report, May 18, 6:56 PM CDT, 4 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
656 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Hail 3 N Salina 38.86N 97.61W
05/18/2025 E1.75 Inch Saline KS Emergency Mngr
Time and location estimated from radar.
&&
ADKLocal storm report, May 18, 6:58 PM CDT, 4 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
658 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM Hail 2 S Salina 38.78N 97.62W
05/18/2025 E1.50 Inch Saline KS Public
&&
MWMLocal storm report, May 18, 8:45 PM CDT, 2 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
845 PM CDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM Funnel Cloud 3 ENE Pawnee Rock 38.29N 98.93W
05/18/2025 Barton KS Trained Spotter
Looking north, trained spotter reported
small funnel appearing occasionally, but no
tornado on ground.
&&
JWKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:15 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 60 min |
| May 18, 8:37 PM CDT | Tornado Warning | ICT | Barton | 23 min |
| May 18, 9:05 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 40 min |
| May 18, 9:28 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 28 min |
| May 18, 11:50 PM CDT | Tornado Warning | ICT | Reno | 25 min |
| May 19, 12:08 AM CDT | Tornado Warning | ICT | Reno, Rice | 27 min |
| May 19, 2:01 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 46 min |
| May 19, 2:25 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 46 min |
| May 19, 2:41 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 47 min |
| May 19, 3:29 PM CDT | Areal Flood Warning | ICT | Allen | 4 hr |
| May 19, 4:44 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 61 min |
| May 19, 5:16 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 29 min |
| May 19, 5:43 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 16 min |
| May 19, 6:12 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion | 31 min |
| May 19, 6:26 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 26 min |
| May 19, 6:43 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 19 min |
| May 19, 6:44 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 48 min |
Nearby
Tornado Warnings in Kansas, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.